Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Wolfson Research Institute for Health and Wellbeing

News

An unusual case study of anaphylaxis by Dr Paul Chazot

(23 April 2018)

Dr Paul L Chazot (Biosciences) in collaboration with colleagues at De Montford Pharmacy School report an unusual case study of anaphylaxis. The anaphylactoid reaction described follows a rapid cessation of ranitidine in a 19-year-old female with the disease cluster: mast cell activation syndrome, hyper mobile Ehlers-Danlos syndrome and postural tachycardia syndrome. Anaphylaxis can give wide-ranging symptoms from rhinorrhoea and urticaria to tachycardia and system-wide, life-threatening, anaphylactic shock. Individuals with a disorder of mast cell activation can experience many such symptoms. H2 receptor antagonists, such as ranitidine, are commonly prescribed in this population. A mechanism for the unusual reaction seen is proposed. There are potential important policy and patient guidance implications for primary and secondary care with respect to cessation of H2 antagonists. More infomation in 

Can H2 -receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19-year-old female? A case report.

Allen SJ, Dixon CJ, Chazot PL. Br J Clin Pharmacol. 2018 Apr 18. doi: 10.1111/bcp.13578